Acne Treatment, Blog, Home, News, Online Dermatology

Is tretinoin is too harsh for your skin?

Almost all patients we see as dermatologists in the San Francisco area tell us they’ve heard that tretinoin is harsh on the skin and can cause irritation, or even rashes! This breaks our hearts. Similar misconceptions often stop patients from getting tretinoin’s benefits for both acne and photo-aging.harsh

Tretinoin irritation is not so much a myth, as a sign of using it the wrong way.

The dermatologic truth is that tretinoin is almost never too harsh for a patient’s skin. But it is critical to use it in what dermatologists call an “uptaper”.

This means starting with very small amounts and increasing gradually, so your skin has a chance to get acclimated. If full strength tretinoin is applied directly to skin that is not used to it – even at concentrations as low as 0.025% – moderate irritation can occur that startles an unsuspecting patient.

The correct way to use tretinoin is to start with just tiny bits at a time. Massage that amount all over the face. In fact, the first night, you should only use a small smidge in a full pea size of moisturizer. Any bland moisturizer can work here, from CeraVe to Neutrogena to Curel.

Every night after, you should use a little more tretinoin. Over time, your skin will become less irritated as it changes and gets used to the medication. These are the same biochemical changes that slow aging and acne.

When you start feeling the tiniest bit of irritation around the eyes or mouth, that is almost exactly the right amount of medication to use! Don’t stop. Just use a bit less for a week, then slowly go up again.

You’ll generally find your skin tolerates the higher dose now, until you hit another ceiling.

This step-by-step method of staying right under the irritation barrier changes your skin, making it less likely to age and form new acne.